Virginia, 2013Hail and Damaging Winds in Virginia, July 19, 2013
July 19, 2013 · NWS LWX · 3 events in 3 counties and zones
High pressure was off the South Carolina coast. Warm and humid conditions existed across the Mid Atlantic and isolated thunderstorms formed over the higher terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was off the South Carolina coast. Warm and humid conditions existed across the Mid Atlantic and isolated thunderstorms formed over the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 12:49 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 19, 12:49 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT FRI JUL 19 2013
.SYNOPSIS...
HIGH PRESSURE IS POSITIONED OFF THE SOUTH CAROLINA COAST. A COLD
FRONT OVER WISCONSIN WILL APPROACH THE MID ATLANTIC STATES
SATURDAY NIGHT BEFORE STALLING DURING THE FIRST PAST OF NEW WEEK.
ANOTHER COLD FRONT MAY MOVE THROUGH THE AREA LATE IN THE WEEK.
&&
.NEAR TERM /THIS AFTERNOON-TONIGHT/...
THIS AFTN SHAPING UP SIMILARLY TO YDA - ISOLD CELLS BEGINNING TO
POP ON RDR AT HIGHER ELEVS. UPR LVL WIND FIELDS RMN LGT. CELLS
WON'T MIGRATE FAR FM THEIR PT OF ORIGIN...BRIEF HVY RAINS CAN BE
XPCTD WHERE THESE DVLP.
MAIN STORY IS HEAT...A TRUE "TRIPLE H DAY." SVRL FACTS LISTED IN THE
CLIMO SXN BLO. HEAT ADVSRY/WRNG APPEARS TO BE ON TRACK.
SCT TSTMS PERSIST INTO THE EVE HRS THEN DISSIPATE. ANOTHER SULTRY
NGT XPCTD W/ LOWS IN THE I-95 DC-BALT CORRIDOR TO THE BAY GNRLY IN
THE L80S. W OF THERE WL ONLY DROP INTO THE 70S. EVEN THE HIGHLANDS
WL ONLY FALL TO THE M60S. LGT FOG XPCTD IN THE VALLEYS LATE TNGT
W/ MRNG HZ.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
VSBL STLT SHOWS THE CD FNT MOVG INTO SRN WI/IA. THIS IS PROGGED TO
MOVE INTO PA ARND 00Z SUN. THIS WL ALLOW FOR ANOTHER DAY IN THE
MID ATLC W/ THE COMBINATION OF HEAT AND HUMIDITY. MUCH OF THE
AREA WL AGN RISE INTO THE M90S...W/ THE INNER CITIES CLIMBING TO
THE U90S. ANOTHER HEAT ADVSRY IS PSBL.
W/ APRCHG BNDRY THE THREAT OF SVR STORMS BECOMES THE CONCERN. THE
DAY 2 SVR PRIMARY SVR THREAT RMNS ACROSS PA...WHICH MAKES SNESE
GIVEN THE STRONGER JET RUNNING TO THE N. MID ATLC ENVIRONMENT CAN
BEST BE CLASSIFIED AS "HIGH CAPE/LOW SHEAR" - STORMS THAT DO FORM
COULD GROW TALL RAPIDLY. THE PROBABILISTIC VERSION OF THE SPC DAY
2 GRAPHIC HAS CWA IN 5% RISK. I SPOKE W/ SPC WHO CONFIRMED THAT
THEIR MAIN CONCERN IS FURTHER N BUT THEIR THOUGHTS ECHO WHAT I'VE
WRITTEN ABV. RGN WL RMN OUTLOOKED IN HWO AS HVG THE PTNL FOR ISOLD
SVR SAT AFTN/ERLY EVE.
SAT NGT COULD BE DEPENDENT UPON WHAT HAPPENS W/ STORMS DURG THE
AFTN. BUT INCRSD CLD CVR IS XPCTD W/ CHCS OF TSTMS. IN CITIES WHERE SO
MUCH HEAT HAS BEEN ABSORBED THIS WK OVRNGT LOWS WL AGN BE CLOSE TO
80. W OF I-95 WL CONT TO HV LOWS IN THE 70S...ONLY HIGHLANDS
GETTING INTO THE 60S.
IT DOES NOT APPEAR THAT THE CD FNT WL BE MAKING ANYTHING RESEMBLING
A CLEAN EXIT. AT THIS TIME OF YR IT'S TOUGH FOR THIS TO OCCUR AS
TEMP CONTRAST ON THE N SIDE OF THE FNT USUALLY NOT GREAT. IN THIS
CASE JET STREAM WL HV MOVED OFF TO THE N. THE RESULT IS THAT THE
BNDRY WL BE SITTING OVR THE MID ATLC ON SUNDAY PROVIDING THE FOCUS
FOR PSBL CNVCTN. ALTHO NOT AS WARM AS PAST SVRL DAYS HIGHS WL
STILL REACH MU80S IN ALL XCPT THE HIGHLANDS. THIS IS PRETTY MUCH
RIGHT ON CLIMO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A STALLED FRONT BISECTING THE CWA WILL BE THE FOCAL AREA OF A
NEWLY-DEVELOPED LOW PRESSURE SYSTEM SUNDAY NIGHT INTO MONDAY.
CONVECTION THAT DEVELOPS ALONG OR NEAR THE FRONT DURING THE DAY ON
SUNDAY AND FUELED BY DAYTIME HEATING SHOULD DIMINISH IN INTENSITY
AND COVERAGE ACROSS THE CWA SUNDAY NIGHT DESPITE THE FORMATION OF
THE LOW. MOST OF THE HEAVIER ACTIVITY COULD BE SHUNTED ACROSS THE
SOUTHERN HALF OF THE CWA WHERE THE GREATER INSTABILITY WILL BE
SUNDAY NIGHT. MODELS ARE INDICATING A SLIGHT PUSH OF COOLER AND
DRIER AIR ACROSS THE NORTHERN HALF. HOW SUBSTANTIAL OF COOLER AND
DRIER AIR IS STILL A QUESTION.
MONDAY COULD BECOME ACTIVE ONCE AGAIN AS THE NEWLY-FORMED LOW
TRACKS FROM OUR CWA EAST AND ACROSS THE BAY. AS THE UPPER LEVEL
SUPPORT CATCHES UP WITH THE SURFACE LOW LATE MONDAY AND MONDAY
NIGHT...MOST OF THE ACTIVE SHOWERS AND THUNDERSTORMS WILL BE MOVED
FURTHER EAST TOWARD NORTHEAST MARYLAND AND THE CHESAPEAKE BAY
WHILE DRIER CONDITIONS UNFOLD IN THE NORTHWEST AND WEST. WINDS
WILL BE GENERALLY LIGHT AND VARIABLE LATE SUNDAY THROUGH TUESDAY.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
ISOLD TSTMS DVLPG AND WL CONT THRU THE EVE HRS IN THE MID ATLC.
LGT MRNG FOG/HZ AGN PSBL AT CHO/IAD/MRB. TSTMS XPCTD TO DVLP SAT
AFTN AS A WK CD FNT APRCHS FM PA. THE THREAT WL PERSIST SAT NGT AND SUN.
MVFR AND IFR CONDITIONS COULD DEVELOP IN HEAVIER SHOWERS AND
THUNDERSTORMS SUNDAY NIGHT INTO MONDAY AT ANY TERMINAL. DURING THE
DAY ON TUESDAY...MVFR OR IFR CONDITIONS ARE POSSIBLE IN SHOWERS AND
THUNDERSTORMS...MAINLY AT EASTERN TERMINALS BY TUESDAY AFTERNOON AS
THE LOW AND ITS UPPER LEVEL SUPPORT DEPARTS OFFSHORE. THE LEVEL OF
CONFIDENCE MONDAY NIGHT AND TUESDAY IS LOW AS OF NOW AS WE SEE WHEN
THE UPPER LEVEL SUPPORT MOVES THROUGH THE CWA.
&&
.MARINE...
SCATTERED THUNDERSTORMS ARE PSBL LATE THIS AFTERNOON AND EVENING.
SOUTHERLY WINDS WILL CHANNEL UP THE BAY AND LOWER TIDAL POTOMAC
RIVER TONIGHT THROUGH SATURDAY. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE MARYLAND CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND
THE LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT.
A SFC BNDRY SETTLES ACRS THE WATERS SUN INTO MON. AS A RESULT...WNDS
ON THE WATERS SHUD BE RATHER LGT OUTSIDE OF TSRA. HWVR...STORMS MAY
CAUSE LCLLY HIER WNDS/WAVES...PROMPTING ISSUANCE OF MARINE WRNGS.
.CLIMATE...
ERLR IN JUL I DID A LTL STUDY ON SUMMER TEMPS WHICH SHOWED 2013
WAS IN THE MIDDLE OF THE PACK REGARDING AVG TEMPS IN THE 2000S. AS
I RCVD SVRL CALLS THIS MRNG REGARDING THE CURRENT HEAT WV I WANTED
TO SEE IF THINGS HAD CHGD...AND LO AND BEHOLD THEY HV: JUN 1-JUL
17...2013 AVG TEMP...BWI AND IAD NOW RANK 4TH...DCA 5TH. ALSO OF
NOTE IS THAT AT BWI/IAD THE TOP 4 AVG TEMP YRS OF THE 2000S FOR
THE 1ST HALF OF SUMMER ARE ALL 2010-2013.
BUT THOSE RANKINGS MAY BE DROPPING IN THE COMING WK.
AND ANOTHER STAT - THE RECORD FOR "# OF DAYS WHERE DCA'S LOW TEMP
DID NOT DROP BLO 80" IS 4 DAYS - SET IN JUL 2011. DCA HAS NOW
RECORDED LOW TEMPS OF 80 ON 3 CONSECUTIVE NGTS. THIS MRNG'S LOW
WAS 81. SO UNLESS TEMP DROPS BLO 80 THIS EVE THAT RECORD WL BE
TIED. IT CERTAINLY SEEMS PSBL THAT TNGT'S LOW TEMP WL ALSO RMN ABV
80. QUSTN WL THEN BE IF A TSTM COMES IN SAT EVE WHICH DROPS
TEMPS...OTHERWISE THAT RECORD COULD BE BKN SAT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-009-
010-013-014-016>018.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ042-050>053-
055>057-502.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
SATURDAY FOR ANZ532>534-537-540>543.
&&
PRODUCTS...WOODY!/KLWHazardous weather outlook, Jul 19, 12:54 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT FRI JUL 19 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
154 PM EDT FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM UNTIL 8 PM THIS
EVENING FOR WASHINGTON DC...ARLINGTON...FALLS CHURCH...ALEXANDRIA
AND SOUTHERN BALTIMORE COUNTY INCLUDING THE CITY OF BALTIMORE.
HEAT INDICES AROUND 110 DEGREES ARE EXPECTED DURING THIS TIME.
ELSEWHERE...A HEAT ADVISORY REMAINS IN EFFECT FROM UNTIL 8 PM
THIS EVENING. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND FOR THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
A SOUTHERLY FLOW WILL CAUSE TIDAL ANOMALIES TO INCREASE TONIGHT.
MINOR COASTAL FLOODING IS POSSIBLE NEAR HIGH TIDE LATE TONIGHT FOR
AREAS ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE SHORE
OF THE TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MINOR COASTAL FLOODING IS POSSIBLE NEAR HIGH TIDE EARLY SATURDAY
MORNING.
HEAT INDICES NEAR 105 DEGREES ARE EXPECTED SATURDAY AFTERNOON AND
EARLY EVENING. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
OUTLOOK AREA.
A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND FOR THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
A COLD FRONT WILL APPROACH THE AREA SATURDAY NIGHT...BRINGING THE
THREAT OF SEVERE THUNDERSTORMS.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201600-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
154 PM EDT FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FRIDAY...FOR PORTIONS OF
THE VIRGINIA PIEDMONT AS WELL AS THE NORTHERN AND WESTERN SUBURBS
OF WASHINGTON AND BALTIMORE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDICES IN EXCESS OF 100 DEGREES ARE EXPECTED MAINLY EAST OF
THE BLUE RIDGE MOUNTAINS SATURDAY AFTERNOON AND EARLY EVENING. A
HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THIS AREA.
A COLD FRONT WILL APPROACH THE AREA SATURDAY NIGHT...BRINGING THE
THREAT OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Highland
- When
- July 19, 2:06 PM EST
- Where
- Highland County, 3 mi SE of New Hampden
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.450, -79.530
There was a tree down on Highway 220 near Route 627.
Hail, Frederick
- When
- July 19, 4:22 PM EST
- Where
- Frederick County, 1.63 mi N of Hayfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.253, -78.305
Thunderstorm Wind, Rappahannock
- When
- July 19, 4:55 PM EST
- Where
- Rappahannock County, 0.58 mi NNE of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 38.608, -78.176
There was a tree down at Rudasill Mills Road and Sperryville Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 19 to 21, 20138 deaths · 9 events
- Lightning Strike in Arizona, July 19, 20131 death · 1 event
- Flash Flooding and Dust Storm in Nevada, July 19 to 22, 2013$2.2 million · 1.75 in hail · 14 events
- Wildfire in Washington, July 19 to 20, 2013$1.5 million · 1 event
- Damaging Winds in Vermont, July 19, 2013$385,000 · 65 kt wind · 29 events
- Hail and Lightning Strike in New York, July 19, 201312 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Michigan, July 19 to 20, 2013$43,000 · 1 in hail · 61 events
- Damaging Winds in Michigan, July 19, 2013$440,000 · 61 kt wind · 7 events
- Damaging Winds in New York, July 19, 2013$250,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 19, 2013$195,000 · 61 kt wind · 19 events
- Flash Flooding and Hail in New Mexico, July 19, 2013$188,000 · 1 in hail · 15 events
- Flash Flooding in New Mexico, July 19 to 20, 2013$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471223, 471235, 471237.